Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Lincoln, IL

July 8, 2003Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2003, 12:51 PM CDT for Stark County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 12:51 PM CDT (17:51 UTC)
Expired
Jul 8, 2003, 1:45 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 081751
SVRILX
ILC175-081845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1251 PM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 145 PM CDT

* AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELMIRA...OR ABOUT 6 MILES SOUTHEAST OF
  KEWANEE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSCEOLA
  CASTLETON
  BRADFORD

OTHER LOCATIONS IN THIS WARNING INCLUDE...TOULON AND LOMBARDVILLE.

ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS IS LIKELY IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4124 8998 4106 8993 4110 8963 4124 8964

$$

BARKER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:45 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 10:45 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT TUE JUL 8 2003

SVR WATCH IN PLACE FROM EASTERN IOWA TO NORTHERN IL...INCLUDING
NORTHERN PORTION OF ILX CWA. SURFACE FRONT IS STRETCHED ACROSS
SOUTHERN IOWA...EASTWARD FM JUST SOUTH OF MOLINE TO NORTH OF
KANKAKEE. UNSTABLE AIRMASS SOUTH OF THE BOUNDARY...WITH CAP ALREADY
BROKEN ACROSS SOUTHWEST-SOUTHCENTRAL IOWA THANKS TO MCV FM EARLIER
NOCTURNAL CONVECTION. WAVE ALONG FRONT IN SOUTHWEST IOWA ENHANCING
CONVERGENCE IN THAT AREA AS WELL. EXPECT CONVECTION TO CONTINUE TO
DEVELOP/ENHANCE ACROSS SOUTHERN IOWA...MOVING EASTWARD INTO NORTHERN
PORTIONS OF CENTRAL ILLINOIS AFTER NOON. SEVERE TSRA WATCH OUT UNTIL
3 PM.

REMAINDER OF THE AREA MAY SEE THUNDERSTORM DEVELOPMENT AS WELL THIS
AFTERNOON...ALONG OLD OUTFLOW AND OTHER BOUNDARIES. DISPLACED FROM
MAIN SYNOPTIC FRONT AND IN MORE CAPPED ATMOSPHERE...SEVERE RISK MORE
LIKELY ACROSS NORTHERN AREAS.

.ILX...NONE.

PLAHMER
Hazardous weather outlook, Jul 8, 11:00 AM CDT, 1 hour 51 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT OVER
CENTRAL AND SOUTHEAST ILLINOIS. A VERY WARM...MOIST AND UNSTABLE
AIRMASS WILL COMBINE WITH A FRONTAL BOUNDARY STRETCHED ACROSS NORTH
CENTRAL ILLINOIS TO PRODUCE THE THREAT OF SEVERE WEATHER THIS
AFTERNOON AND TONIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE
FOUND AT LOCATIONS ALONG AND NORTH OF INTERSTATE 72. THE MAIN SEVERE
WEATHER THREAT WILL BE FROM DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WARM AND HUMID AIR WILL REMAIN ACROSS CENTRAL ILLINOIS INTO
EARLY THURSDAY. A COLD FRONT IS EXPECTED TO SLOWLY PUSH ITS WAY
SOUTHWARD ACROSS CENTRAL ILLINOIS LATE WEDNESDAY NIGHT INTO THURSDAY
BRINGING WITH IT A GOOD CHANCE OF THUNDERSTORMS. A FEW OF THE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THE GREATEST THREAT FOR
ORGANIZED SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF INTERSTATE
72 WEDNESDAY AFTERNOON AND NIGHT...WITH THE THREAT SLOWLY SHIFTING
SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE
ALONG THE COLD FRONT OVER PARTS OF EAST CENTRAL AND SOUTHEAST
ILLINOIS ON THURSDAY...ESPECIALLY DURING THE MORNING. OUR NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SUNDAY NIGHT OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH MID-AFTERNOON AT LOCATIONS
ALONG AND NORTH OF A FULTON TO TAZEWELL TO MCLEAN COUNTY
LINE...WHERE A SEVERE THUNDERSTORM WATCH IS ALREADY IN PLACE.
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...AS FAR SOUTH AS INTERSTATE 72.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:36 PM CDTSevere Thunderstorm WarningILXStark54 min
Jul 8, 12:59 PM CDTTornado WarningILXStark46 min
Jul 8, 1:15 PM CDTTornado WarningILXMarshall60 min
Jul 8, 2:06 PM CDTSevere Thunderstorm WarningILXKnox54 min
Jul 8, 2:35 PM CDTTornado WarningILXKnox55 min
Jul 8, 2:45 PM CDTSevere Thunderstorm WarningILXFulton60 min
Jul 8, 2:51 PM CDTSevere Thunderstorm WarningILXPeoria, Stark54 min
Jul 8, 3:16 PM CDTSevere Thunderstorm WarningILXTazewell59 min
Jul 8, 3:35 PM CDTTornado WarningILXTazewell25 min
Jul 8, 3:45 PM CDTTornado WarningILXMcLean60 min
Jul 8, 3:49 PM CDTSevere Thunderstorm WarningILXLogan, Mason56 min
Jul 8, 4:02 PM CDTSevere Thunderstorm WarningILXTazewell43 min
Jul 8, 4:23 PM CDTSevere Thunderstorm WarningILXDeWitt67 min
Jul 8, 4:40 PM CDTSevere Thunderstorm WarningILXMcLean65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.